David Mandt lives in Fort Collins.
She is slowly recovering, but each day brings new challenges. Then the symptoms really got bad. She has found support from a network of other sufferers on internet forums but the common bond between all who suffer this affliction is suicide ideation. And the constant thought that death would end the suffering. Constant fear, anxiety and pain as the brain tries to heal itself. Shortly after starting the drug she began having problems with pain, insomnia, and diarrhea. She finally went through a tapering process that lasted until July. She tried to stop taking the drug but the symptoms got worse. It turned out she was going into what is called “tolerance withdrawal.” The drug was doing the opposite of what it was supposed to. My wife was prescribed Klonopin for anxiety in November of 2014. The doctor’s solution was to increase the dosage. I have personal experience with what is known as benzo withdrawal.
Once you start taking them, it is very hard to quit. These include insomnia, diarrhea, extreme fear and anxiety, irrational rage, sensory distortion, headaches, muscle aches, depression, hypersensitivity to touch and pain, rapid heartbeat, loss of appetite tinnitus, blurred or double vision, paranoia, depersonalization and a long list of other symptoms. In many cases there are withdrawal effects that are very debilitating. Depending on how long you have been taking the drugs or on the dosage prescribed, it may take months or even years to fully taper (taking smaller and smaller doses) off the drugs. Failure to taper properly may result in seizures or even death. There a class of drugs favored by psychiatrists that are very effective at keeping patients calm and in control of themselves but that can exact a terrible price.
Commonly used formulations of benzodiazepines are Klonopin, Xanax, Valium, Flumazenil, Niravan, Librex, Tranxene, ProSim. Dalman, Ativar, Versed, Restoral and Halcion. The class of drugs is benzodiazepines.
There is one cause of suicide that is not normally discussed in the media accounts I have read.
In investigating the causes of suicide, one question should always be asked. Was the person taking a benzodiazepine or in the process of withdrawing from its use? The problem with withdrawal is that once you start, there is no going back. The brain is a very powerful organ and will eventually heal the damage caused by the drugs but no doctor can do anything to alleviate the symptoms. The only treatment is time. Also there are no other medications that can help with the symptoms. In fact, the only real treatment is time, with the assistance of a loving caregiver who is able to keep the person safe and protected from harming themselves during the healing period. It is very dangerous to try to re-instate taking the drug.
I often wonder when I read of a person suffering from depression committing suicide whether benzodiazepines were involved. For more information, please Google “benzodiazepine suicide.”.
The worst symptom is suicide ideation, the idea that death is the solution for all the problems and suffering. The fear, anxiety, physical pain is often so great that the only relief possible appears to be death. A significant number of people withdrawing from this class of drugs do commit suicide.Can xanax cause depression suicidal thoughts